Kansas, 2006

High Wind in Kansas, April 2, 2006

April 2, 2006 · NWS GID · 4 events in 4 counties and zones

Strong winds developed on the backside of a deep area of low pressure. Sustained winds of 40 to 45 mph were common with wind gusts of 50 to 55 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Strong winds developed on the backside of a deep area of low pressure. Sustained winds of 40 to 45 mph were common with wind gusts of 50 to 55 mph. The winds caused an accident east of Agra in Phillips county. A pickup truck was overturned as it crossed a viaduct between Agra and Kensington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 2, 11:20 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 2, 11:20 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1220 PM CDT SUN APR 2 2006

.UPDATE...CLEANED THINGS UP AGAIN TO REMOVE PRECIPITATION EASTERN
ZONES EARLY THIS AFTERNOON...AND FOR MORE SUNSHINE AND WIND.
INCREASED SPEEDS TO AROUND 35 MPH WITH GUSTS TO 50 MPH. HIGH WIND
BORDERLINE EVENT.

&&

.PREV DISCUSSION...MAIN CONCERNS THIS MORNING WILL BE WHEN THE
SHOWERS AND THUNDERSTORMS END THIS MORNING AND WINDY CONDITIONS
TODAY.

A FEW THUNDERSTORMS CONTINUE TO DEVELOP ALONG AN OUTFLOW BOUNDARY
THAT IS MOVING THROUGH THE FORECAST AREA EARLY THIS MORNING. ONCE
THESE THUNDERSTORMS MOVE OUT OF THE AREA...THAT SHOULD BE THE END.
DRIER AIR GETS PULLED INTO THE SYSTEM AND CUTS OFF THE MOISTURE.
CLOUDS WILL PROBABLY LINGER A LITTLE LONGER...AT LEAST UNTIL THE
UPPER TROUGH MOVES TO THE EAST.

THERE IS SIGNIFICANT SUBSIDENCE BEHIND THE UPPER TROUGH AND FAIRLY
STRONG WINDS AT 850MB. LAPSE RATES FROM 850 TO 900MB ARE GREATER
THAN 8 DEG C AND SHOULD ALLOW FOR THOROUGH MIXING OF THE WINDS ALOFT
TO THE SURFACE. EXPECT WINDS TO REACH ADVISORY CRITERIA THIS MORNING
AND CONTINUE INTO THIS EVENING. BY SUNSET THE WINDS ARE A LITTLE
LIGHTER AT 850MB BUT THAT IS WHEN THE SUBSIDENCE IS THE BEST.

BY MONDAY AN UPPER RIDGE IS BUILDING IN THE WEST AND SURFACE HIGH
PRESSURE BUILDS INTO THE CENTRAL PLAINS AGAIN. THE RIDGE AND SURFACE
HIGH CONTROL THE WEATHER EARLY IN THE WEEK.

BY WEDNESDAY ANOTHER LOW PRESSURE SYSTEM WILL BRING ANOTHER CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE AREA THAT CONTINUES THROUGH
THURSDAY NIGHT. HIGH PRESSURE TAKES CONTROL AGAIN GOING INTO THE
WEEKEND. MADE NO CHANGES TO WEDNESDAY AND BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 7 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR NEZ039-NEZ040-NEZ041-NEZ046-NEZ047-NEZ048-NEZ049-NEZ060-
     NEZ061-NEZ062-NEZ063-NEZ064-NEZ072-NEZ073-NEZ074-NEZ075-
     NEZ076-NEZ077-NEZ082-NEZ083-NEZ084-NEZ085-NEZ086-NEZ087.

KS...WIND ADVISORY FROM 7 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR KSZ005-KSZ006-KSZ007-KSZ017-KSZ018-KSZ019.

&&

JCB/MLM
Hazardous weather outlook, Apr 2, 1:28 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
228 PM CDT SUN APR 2 2006

NEZ039>041-046>049-061>064-074>077-085>087-031200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-BUFFALO-HALL-
HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-WEBSTER-NUCKOLLS-THAYER-
228 PM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA...
NORTH AND EAST OF LEXINGTON...TO RED CLOUD LINE.

.DAY ONE...TONIGHT

WIND ADVISORY IN EFFECT THROUGH EARLY EVENING...WITH SUSTAINED
WINDS AROUND 30 MPH AND GUSTS OVER 40 MPH. THE WINDS WILL DIE
OFF SOME LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...AND
SUBSEQUENT OUTLOOKS WILL BE UPDATED TO REFLECT THE LATEST FORECAST
TRENDS REGARDING HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005-006-017>019-NEZ060-072-073-082-083-031200-
PHILLIPS-SMITH-ROOKS-OSBORNE-MITCHELL-DAWSON-GOSPER-PHELPS-FURNAS-
HARLAN-
228 PM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS...SOUTHWEST OF A
LINE FROM LEXINGTON...TO SMITH CENTER...TO BELOIT.

.DAY ONE...TONIGHT

HIGH WIND WARNING THROUGH EARLY EVENING...WITH SUSTAINED WEST
NORTHWEST WINDS NEAR 40 MPH...AND SOME GUSTS TO 60 MPH. THE WINDS
SHOULD DROP OFF CONSIDERABLY BY 9 PM. IN ADDITION...THE RANGELAND
FIRE DANGER INDEX REMAINS IN THE VERY HIGH CATEGORY IN THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...AND
SUBSEQUENT OUTLOOKS WILL BE UPDATED TO REFLECT THE LATEST FORECAST
TRENDS REGARDING HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ007-031200-
JEWELL-
228 PM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTH CENTRAL
KANSAS...INCLUDING ONLY JEWELL COUNTY.

.DAY ONE...TONIGHT

WIND ADVISORY IN EFFECT THROUGH EARLY EVENING...WITH SUSTAINED
WINDS AROUND 30 MPH AND GUSTS OVER 40 MPH. THE WINDS WILL DIE
OFF SOME LATE THIS EVENING. IN ADDITION...THE RANGELAND FIRE DANGER
INDEX REMAINS IN THE VERY HIGH CATEGORY IN THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...AND
SUBSEQUENT OUTLOOKS WILL BE UPDATED TO REFLECT THE LATEST FORECAST
TRENDS REGARDING HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ084-031200-
FRANKLIN-
228 PM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL
NEBRASKA...INCLUDING ONLY FRANKLIN COUNTY.

.DAY ONE...TONIGHT

HIGH WIND WARNING THROUGH EARLY EVENING...WITH SUSTAINED WEST
NORTHWEST WINDS NEAR 40 MPH...AND SOME GUSTS TO 60 MPH. THE WINDS
SHOULD DROP OFF CONSIDERABLY BY 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...AND
SUBSEQUENT OUTLOOKS WILL BE UPDATED TO REFLECT THE LATEST FORECAST
TRENDS REGARDING HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 2, 7:57 AM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
857 AM CDT SUN APR 2 2006

NEZ085-021430-
WEBSTER-
857 AM CDT SUN APR 2 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WEBSTER COUNTY...

AT 855 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5
MILES SOUTH OF RIVERTON...OR 37 MILES NORTHEAST OF PHILLIPSBURG...AND
MOVING EAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  INAVALE AT 910 AM CDT...
  RED CLOUD AT 925 AM CDT...
  GUIDE ROCK AT 930 AM CDT...

A BRIEF PERIOD OF HEAVY RAIN...AND PENNY TO NICKEL SIZE HAIL ARE
EXPECTED WITH THESE STORMS.

MONTEFUSCO
Special weather statement, Apr 2, 8:26 AM CST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
926 AM CDT SUN APR 2 2006

NEZ086-021530-
NUCKOLLS-
926 AM CDT SUN APR 2 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NUCKOLLS COUNTY...

AT 922 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED CLOUD...OR 39 MILES SOUTH OF HASTINGS...
AND MOVING EAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BOSTWICK AT 950 AM CDT...
  SUPERIOR AT 1000 AM CDT...
  HARDY AT 1015 AM CDT...

A BRIEF PERIOD OF HEAVY RAIN...AND DIME SIZE HAIL ARE EXPECTED WITH
THIS STORM.

MONTEFUSCO
Special weather statement, Apr 2, 8:53 AM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
953 AM CDT SUN APR 2 2006

NEZ086-021530-
NUCKOLLS-
953 AM CDT SUN APR 2 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NUCKOLLS COUNTY...

AT 948 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF BOSTWICK...OR 35 MILES SOUTH OF
HASTINGS...AND MOVING EAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  NELSON AT 1005 AM CDT...
  NORA AT 1015 AM CDT...
  OAK AT 1030 AM CDT...

HEAVY RAIN...DIME SIZE HAIL...AND WINDS TO AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

MONTEFUSCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Osborne

When
April 2, 1:30 PM CST to 4:00 PM CST
Where
Osborne forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

High Wind, Phillips

When
April 2, 1:30 PM CST to 4:00 PM CST
Where
Phillips forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

High Wind, Rooks

When
April 2, 1:30 PM CST to 4:00 PM CST
Where
Rooks forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

High Wind, Smith

When
April 2, 1:30 PM CST to 4:00 PM CST
Where
Smith forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502518, 5502519, 5502520, 5502521.